• PRINT  | 

Living With Excessive Blood Clotting

If you have excessive blood clotting, you should:

  • Know the signs and symptoms of problem blood clots.
  • Take all your medicines as prescribed.
  • Get ongoing medical care.

Signs and Symptoms

Knowing the signs and symptoms of problem blood clots is important. You should seek care right away if you have any of these signs or symptoms. The cause of the blood clots needs to be found and treated as soon as possible. You may need emergency care.

Medicines

Your doctor may prescribe anticoagulants, or "blood thinners," to prevent blood clots or to keep them from getting larger. You should take these medicines exactly as your doctor instructs.

Tell your doctor about all other medicines you're taking, including over-the-counter medicines. Some medicines can thin your blood. Taking two medicines that thin your blood may increase your risk of bleeding.

Sexually active women who take warfarin should use birth control because warfarin can cause birth defects. Warfarin is a type of blood thinner.

If you need surgery, your doctor may adjust the amount of medicine you take before, during, and/or after the surgery to prevent bleeding. This also may happen for dental work, but it's less common.

If you take blood thinners, let everyone on your health care team know.

Ongoing Care

Have blood tests done as your doctor recommends. These tests help track how well your blood is clotting.

The medicines used to treat excessive blood clotting may cause bleeding. Bleeding can occur inside your body (internal bleeding) or underneath your skin or from the surface of your skin (external bleeding). Know the warning signs of bleeding, so you can get help right away. They include:

  • Unexplained bleeding from the gums and nose
  • Increased menstrual flow
  • Bright red vomit or vomit that looks like coffee grounds
  • Bright red blood in your stools or black, tarry stools
  • Pain in your abdomen or severe pain in your head
  • Sudden changes in vision
  • Sudden loss of movement in your arms and legs
  • Memory loss or confusion

A lot of bleeding after a fall or injury or easy bruising or bleeding also might mean that your blood is too thin. Call your doctor right away if you have any of these signs.

Talk with your doctor about lifestyle changes that can help you stay healthy. Ask him or her whether the foods you eat might interfere with your medicines. If you take warfarin, some foods or drinks can increase or decrease the effect of the medicine.

Discuss with your doctor what amount of alcohol is safe for you to drink if you're taking medicine. If you smoke, ask your doctor about programs and products that can help you quit. Also, try to avoid secondhand smoke.

If you have trouble quitting smoking on your own, consider joining a support group. Many hospitals, workplaces, and community groups offer classes to help people quit smoking.

For more information about how to quit smoking, go to the Health Topics Smoking and Your Heart article and the National Heart, Lung, and Blood Institute's (NHLBI's) "Your Guide to a Healthy Heart." Although these resources focus on heart health, they both include general information about how to quit smoking.

Rate This Content:
August 1, 2010